Hail, Johnston
- When
- May 5, 5:35 PM EST
- Where
- Johnston County, 1 mi S of Benson
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.367, -78.550
REPORTED ON HWY 242.
2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 5, 1:44 PM EST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 244 PM EDT FRI MAY 5 2006 .SHORT TERM /TONIGHT THROUGH MONDAY/... TONIGHT...EXPECT SHOWERS AND THUNDERSTORMS TO BECOME MORE NUMEROUS DURING THE COURSE OF THE AFTERNOON AND EVENING AS A COLD FRONT SURGES THROUGH THE AREA WITH A WEAK PERTURBATION ENHANCED BY A SHORT WAVE OUT OF THE TENNESSEE VALLEY. CHANCES OF SEVERE WEATHER HAVE SHIFTED SOUTHWARD...MAINLY SOUTH OF THE RAH CWA. RAIN CHANCES SHOULD DIMINISH WEST TO EAST DURING THE LATE NIGHT HOURS WITH A CHANCE THREAT REMAINING MAINLY IN THE COASTAL PLAIN AFTER MIDNIGHT. ONLY A MODEST TEMPERATURE CHANGE IS NOTED AT 850 MB AS WINDS TURN TO THE NORTHWEST...SUGGESTING LIMITED COLD AIR ADVECTION BEFORE DAYBREAK. LOWS WILL FAVOR THE WARMER SIDE OF GUIDANCE. SAT-SAT NIGHT...SURFACE HIGH PRESSURE GRADUALLY EXTENDS INTO THE AREA FROM THE OHIO VALLEY AS WINDS BECOME MORE STEADY OUT OF THE NORTH TO NORTHEAST. COLD AIR ADVECTION IN THE LOWER LEVELS REMAINS WEAK...BUT A LITTLE STRONGER SAT NIGHT. THUS...MAX/MIN TEMPERATURE CHANGES FROM TODAY/TONIGHT WILL BE MODEST...ON THE ORDER OF 3-7 DEGREES. SOME MOISTURE AT 850-700 MB AN A WEAK PERTURBATION WITH A JET LEVEL WIND MAX WILL LIKELY KEEP SCATTERED CLOUDINESS OVER THE AREA. BUT CONDITIONS SHOULD REMAIN DRY. SUN-MON...A STRONG SUBTROPICAL JET EVOLVES ACROSS THE SOUTHERN CONUS WITH THE CAROLINAS TOWARD THE FRONT END OF THE JET LATE SUN AND SUN NIGHT. THIS SHOULD PROVIDE BROAD SCALE LIFT WITH RAPID ENHANCEMENT OF CLOUDINESS AND EASTWARD EXPANSION A PCPN SHIELD ON SUN. GFS IS IN BETTER COMPANY WITH NOGAPS...ECMWF...AND CANADIAN IN DEPICTING THE JET FARTHER NORTH CROSSING THE SOUTHERN PLAINS... WHILE THE NAM IS DISPLACED SOUTHWARD. THIS MAY HAVE SOME BEARING ON THE MORE SOUTHWARD CYCLOGENESIS OF THE NAM OVER GA/SC SUN NIGHT VERSUS RUNNING UP THE TENNESSEE VALLEY AND JUMPING INTO THE PIEDMONT ON THE GFS. A MORE SOUTHWARD DEVELOPMENT OF LOW PRESSURE CLOSER TO THE MAIN SURFACE BAROCLINIC ZONE IS FAVORED BUT MAGNITUDE OF THE COOLER AIRMASS OVER THE RAH CWA IS NOT EXPECTED TO HOLD BACK MIXING OF WARMER AIR AS THE LOW CENTER RUNS UP THE COASTAL PLAIN MON MORNING. HIGHS SUN AND MON SHOULD SHOW A SIGNIFICANT GRADIENT OF MID 60S NW TO LOWER TO MID 70S SE ACROSS THE RAH CWA. CLOUD COVER AND PCPN SHOULD LIMIT DIURNAL RANGE WITH LOWS SUN NIGHT 52-58. -RFG && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... CUT-OFF OVER OHIO VALLEY MONDAY NIGHT WILL CONTINUE TO LIFT NORTHEAST...BECOMING AN OPEN WAVE AS IT MOVES INTO NEW ENGLAND. AT THE SURFACE...LOW PRESSURE NEAR DELMARVA MOVE LIFT NORTHEAST ALSO WITH TRAILING COLD FRONT THROUGH CENTRAL NORTH CAROLINA WILL MOVE OFF THE MID ATLC COAST EARLY TUESDAY. THUS SHOWERS WILL END FROM THE WEST TO EAST MONDAY NIGHT. DRY WEATHER WILL RETURN TUESDAY INTO PART OF WEDNESDAY. ANOTHER FRONT WILL APPROACH THE AREA FROM THE WEST MID TO LATE WEEK...PUSHING THROUGH BY THE END OF THE WEEK. BEST CHANCE FOR SHOWERS AND THUNDERSTORMS LATE WEDNESDAY INTO THURSDAY. ON TEMPERATURES...HIGHS SLIGHTLY BELOW SEASONAL NORMS ON TUESDAY WARMING INTO THE 80S THROUGH THE END OF THE WEEK. -RA && .AVIATION... CIGS 8-10KFT VSBYS UNRESTRICTED. CIGS BRIEFLY LOWERING 4-6KFT VSBYS 5-6 MILES IN PATCHY LIGHT RAIN MOVING ACROSS THE AREA THROUGH 22Z. MORE SUBSTANTIAL SHOWERS AND POTENTIAL FOR THUNDERSTORMS DEVELOP OVER THE AREA AFTER 23Z AS WEAK S/W TROUGH AND COLD FRONT MOVE ACROSS THE AREA PRIOR TO MIDNIGHT. CIGS GENERALLY 3-5KFT VSBYS UNRESTRICTED...EXCEPT CIGS OCNL 2-3KFT IN SHOWERS AND ISOLATED THUNDERSTORMS. -RA && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RFG LONG TERM...RA AVIATION...RA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 356 AM EDT FRI MAY 5 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-060800- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 356 AM EDT FRI MAY 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY INTO THIS EVENING ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EARLY EVENING... AN UPPER LEVEL DISTURBANCE IS EXPECTED TO COMBINE WITH THE APPROACH OF A SURFACE COLD FRONT THIS AFTERNOON... TO INITIATE THUNDERSTORM DEVELOPMENT ACROSS CENTRAL NORTH CAROLINA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON OVER THE FAR NORTHWEST PIEDMONT... THEN SPREAD EAST SOUTHEAST ACROSS PIEDMONT... SANDHILLS... AND COASTAL PLAIN THIS AFTERNOON AND EARLY EVENING. THERE IS A SLIGHT RISK THAT A FEW OF THESE THUNDERSTORMS WILL BECOME SEVERE... AND PRODUCE WIND GUSTS TO 60 MPH. LARGE HAIL... THE SIZE OF PENNIES OR NICKELS MAY ALSO OCCUR. THE BEST CHANCE OF SEVERE STORMS WILL BE OVER THE NORTHWEST PIEDMONT BETWEEN NOON AND 500 PM... AND OVER THE REST OF THE PIEDMONT... SANDHILLS... AND COASTAL PLAIN BETWEEN 200 PM AND 900 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY IN THE EVENING. BADGETT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 422 PM EDT FRI MAY 5 2006 NCZ075-084>086-052115- HOKE-MOORE-RICHMOND-SCOTLAND- 422 PM EDT FRI MAY 5 2006 ...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...MOORE...HOKE AND SCOTLAND COUNTIES THROUGH 515 PM EDT... AT 422 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER HOFFMAN...OR ABOUT 12 MILES EAST OF ROCKINGHAM...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CAMP MACKALL... PINEBLUFF...ABERDEEN...ASHLEY HEIGHTS. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. VINCENT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
451 PM EDT FRI MAY 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL CAMP MACKALL 35.02N 79.47W
05/05/2006 E0.25 INCH SCOTLAND NC PUBLIC
PEA SIZED HAIL FELL FOR APPROXIMATELY 5 MINUTES AT CAMP
MACKALL.
&&
VINCENTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 631 PM EDT FRI MAY 5 2006 NCZ042-077-078-089-052330- HARNETT-JOHNSTON-SAMPSON-WAYNE- 631 PM EDT FRI MAY 5 2006 ...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...WAYNE...AND HARNETT COUNTIES THROUGH 730 PM EDT... AT 631 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER BENSON...OR ABOUT 15 MILES SOUTHWEST OF SMITHFIELD...MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FOUR OAKS. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. VINCENT
The Raleigh/Durham radar (KRAX), 34 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
REPORTED ON HWY 242.
REPORTED ON HWY 50.
ROOF DAMAGE TO A BARN.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507112, 5507113, 5507114.